Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 126, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2009, 6:39 AM CDT for Calhoun County, Webster County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2009, 6:39 AM CDT (11:39 UTC)
- Expired
- Jun 24, 2009, 7:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Calhoun County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:30 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 24, 6:30 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT WED JUN 24 2009 .SHORT TERM /TODAY/... NUMEROUS FORECAST PROBLEMS REMAIN IN THE SHORT TERM. LAST EVENINGS MCS HAS WASHED OUT THE VERY OPPRESSIVE NEAR 80 DEGREE DEWPOINTS AND REPLACED THEM WITH VALUES IN THE LOW TO MID 60S. HAVE SOME UNCERTAINTY HOW MUCH THE DEWPOINTS WILL RECOVER TODAY ESPECIALLY WITH ANOTHER OUTFLOW BOUNDARY HEADING EAST OUT OF NEBRASKA. HAVE RAISED DEWPOINTS BACK INTO THE MID 70S THIS AFTERNOON OVER THE SOUTH HOWEVER WITH FORECAST HIGHS IN THE LOWER TO MID 90S...DO NOT EXPECT HEAT INDEX VALUES TO TOP 110 DEGREES AT GOOD QUALITY CONTROLLED REPORTING STATIONS. THEREFORE WILL BE PEELING THE EXCESSIVE HEAT ADVISORY BACK TO THE FAR SOUTHWEST COUNTIES WHERE BETTER CHANCE FOR RECOVERY EXISTS AND REPLACE WITH A HEAT ADVISORY. IN ADDITION...SIGNIFICANT RELIEF OCCURRED OVERNIGHT FURTHER JUSTIFYING THE DOWNGRADE TO ADVISORY. INSTABILITIES ARE BEGINNING TO LIFT BACK TO THE NORTH AS THE MID LEVEL MOISTURE IS BACK IN RECOVERY MODE. MCS HAS BEEN ONGOING OVER EASTERN NEBRASKA MUCH OF THE NIGHT AND HAS BEEN SLOW TO MOVE EASTWARD...FIGHTING STABLE CONDITIONS OVER NORTHERN IOWA. THIS IS EXPECTED TO CHANGE LATER THIS MORNING AND INTO THIS AFTERNOON AS THE MEAN UPPER LEVEL RIDGE FLATTENS WITH SHORT WAVE MOVING ACROSS THE NORTHERN PLAINS AND STRONG KINEMATIC FORCING BEGINS TO KICK IN AIDED BY A NEAR COUPLED JET. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME EXPECTED TO BE SEVERE. BETTER 0-6 KM SHEAR WOULD FAVOR A FEW SUPERCELLS WITH RIGHT MOVER STORM MOTIONS TO THE SOUTHEAST. .LONG TERM /TONIGHT THROUGH TUESDAY/... TONIGHT THROUGH TUESDAY CONTINUES TO BE A VERY DIFFICULT FORECAST WITH CHALLENGES OF PROJECTING CONVECTIVE TRENDS AND FAVORED AREAS FOR HEAVY RAIN/SEVERE WEATHER. CURRENTLY...THE NAM/WRF SOLUTIONS LOOK TO HAVE THE BEST HANDLE ON REALITY...ALBEIT A BIT SLOW WITH THE CURRENT CONVECTION MOVING INTO FAR NW IOWA. WORKING UNDER THE ASSUMPTION THAT CONVECTION WILL BE SUSTAINED THROUGH THE DAY...ESPECIALLY ACROSS THE NORTH HALF...THE OUTFLOW WOULD LIKELY REINFORCE A BOUNDARY GENERALLY ACROSS THE WSW PORTION OF THE FORECAST AREA. THIS SCENARIO WOULD LIKELY RESULT IN ANOTHER MCS TONIGHT...FEEDING DOWN THE BOUNDARY AND THE GREATEST INSTABILITY ACROSS THE WEST AND CENTRAL PORTIONS OF THE STATE. CONFIDENCE IN THESE SPECIFICS PLAYING OUT IS STILL QUITE LOW GIVEN THE FAIR TO POOR INITIALIZATION OF THE VARIOUS MODELS. HOWEVER...CURRENT FEELING IS HEAVY RAIN AND ADDITIONAL STRAIGHT LINE WIND THREAT IS STILL LIKELY OVER PORTIONS OF THE FORECAST AREA TONIGHT. HAVE BUMPED POPS UP ANOTHER NOTCH AND ADDED HEAVY RAIN MENTION. IN TERMS OF ANTECEDENT MOISTURE...AREAS SOUTH OF HIGHWAY 30 AND EAST OF INTERSTATE 35...GENERALLY ALL BUT THE NORTHWEST QUADRANT...HAVE THE LOWEST 1-3 HOUR FLASH FLOOD GUIDANCE. HOWEVER...JUST ABOUT ANYWHERE COULD EXPERIENCE FLASH FLOODING IF SUBJECTED TO EXTREME RAINFALL RATES. WILL ALSO HAVE TO MONITOR THE FAST-RESPONDING CREEKS AND RIVERS CLOSELY. ON THURSDAY...THERE COULD BE REMNANTS OF AN OVERNIGHT MCS INITIALLY...AND POSSIBLY REDEVELOPMENT IN THE SOUTHEAST DURING THE AFTERNOON IF THE BOUNDARY STALLS PER THE NAM...BUT BY THEN OUTFLOW MAY HAVE SHOVED THE BOUNDARY TOO FAR SOUTH. IN THE LATER PERIODS...MEDIUM RANGE MODELS STILL FAVOR FRIDAY NIGHT INTO SATURDAY FOR THE NEXT FRONTAL PASSAGE AND HAVE RAISED POPS SLIGHTLY. NO CHANGES TO THE FORECAST FROM SUN-TUES. && .AVIATION...24/12Z SCATTERED THUNDERSTORMS AND OUTFLOW FROM STORMS WILL ONCE AGAIN BE OVER IOWA THROUGH THE PERIOD. EXPECT STORMS TO MOVE OVER NORTHERN IOWA THIS MORNING WITH CONVECTION REACHING CENTRAL IOWA THIS AFTERNOON. ANOTHER COMPLEX OF STORMS IS FORECAST TO MOVE THROUGH THE REGION THIS EVENING. CONDITIONS WILL BE VFR EXCEPT FOR NEAR THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR APPANOOSE-AUDUBON-CLARKE-DALLAS-DAVIS-GUTHRIE-JASPER-LUCAS-MADISON- MAHASKA-MARION-MONROE-POLK-WAPELLO-WARREN-WAYNE. EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ADAIR- ADAMS-CASS-DECATUR-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...DONAVON LONG TERM...KINNEY
Hazardous weather outlook, Jun 24, 5:37 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 537 AM CDT WED JUN 24 2009 IAZ070-071-081-082-092>094-251100- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT INDEX VALUES NEAR 110 DEGREES. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. IAZ057>061-072>075-083>086-095>097-251100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT INDEX VALUES NEAR 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF INTERSTATE 35...AND MAY DEVELOP AGAIN THURSDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-062-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POWESHIEK- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT NORTH OF HIGHWAY 30. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF INTERSTATE 35. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:07 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 44 hr |
| Jun 23, 11:38 PM CDT | River Flood Warning | DMX | Madison, Warren | 21 hr |
| Jun 24, 7:15 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 30 min |
| Jun 24, 10:07 AM CDT | Heat Advisory | DMX | Adair, Adams, Cass, Decatur, Ringgold, Taylor and 1 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.